Women taking tamoxifen for breast cancer were less likely to continue taking the drug if they suffered nausea and vomiting - yet so were women given a placebo who experienced the same symptoms. This is evidence that drugs are being unfairly blamed for natural symptoms.
It's a chemophobia culture. People embrace homeopathy, naturopathy and various alternative techniques because they aren't required to have elaborate disclosures of side effects like real medicines have. And there is a culture war against drug companies, so if symptoms occur it may be easy to blame Big Pharma or Big Generic.
But doing so could be dangerous. Results from the International Breast Cancer Intervention Study (IBIS-1) showed that tamoxifen reduces the incidence of breast cancer among women at a high risk of the disease by over 30 percent. These preventive effects last for more than 20 years yet a third of women on the trial did not continue with treatment for the recommended five years.
While some women who stopped the medication experienced menopausal side effects, including hot flushes and gynecological changes (which do include headaches, nausea and vomiting), others may have stopped after mistakenly linking vomiting and nausea to the drug. This suggests that the understanding of what may be causing certain symptoms could be an important barrier to some women continuing with tamoxifen.
The highest drop-out rates occurred within the first 12 months of the IBIS-1 trial, highlighting a period during which interventions to support women should be targeted.
Dr Samuel Smith, a Cancer Research UK fellow and university academic fellow at the University of Leeds, who is presenting the data at the San Antonio Breast Cancer Symposium, said in a statement, "Our findings have implications for how doctors talk to patients about the benefits and side effects of preventive therapies such as tamoxifen. It's important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects and how these differ from symptoms that women may experience anyway.
"The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side-effects that may be linked to their treatment."
Natural Symptoms May Be Misdiagnosed As Tamoxifen Side-Effects
By News Staff | December 9th 2016 07:03 AM | Print | E-mail
- Acupuncture Reduces Side Effects Of Breast Cancer Treatment As Well As Drugs
- Estrogen-Suppressing Drugs Substantially Reduce Breast Cancer Deaths
- Tamoxifen-Resistant Breast Cancer Reversed When Paired With Hydroxychloroquine
- Scottish Medicines Consortium Rules Against Breast Cancer Treatment Halaven®(black Triangle Drug) (eribulin)
- Drug Combination Slows Breast Cancer Spread